Alert archive / Alabama / Special Marine Warnings in 2012

Special Marine Warning 18, NWS Mobile, AL

March 3, 2012

NWS Mobile, AL issued this special marine warning at Mar 3, 2012, 7:22 AM CST. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 3, 2012, 7:22 AM CST (13:22 UTC)
Expired
Mar 3, 2012, 8:00 AM CST
In force
38 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon

The radar

The Eglin Afb radar (KEVX), 33 km from the middle of the area, began a volume at 13:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 1.4 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2012-03-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 499 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2012-03-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 257 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
499 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
472 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
257 m²/s²
0-3 km storm-relative helicity
283 m²/s²
Significant tornado parameter
0.9
Supercell composite
4.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

144 
WHUS54 KMOB 031322
SMWMOB
GMZ655-031400-
/O.NEW.KMOB.MA.W.0018.120303T1322Z-120303T1400Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SPECIAL MARINE WARNING
NATIONAL WEATHER SERVICE MOBILE AL
722 AM CST SAT MAR 3 2012

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SPECIAL MARINE WARNING FOR...

  COASTAL WATERS FROM DESTIN FL TO PENSACOLA FL OUT 20 NM
  INCLUDING CHOCTAWHATCHEE BAY

* UNTIL 800 AM CST

* AT 718 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  THUNDERSTORM...PRODUCING STRONG WINDS 34 KNOTS OR GREATER 10 NM
  NORTHEAST OF DESTIN...OR ABOUT 6 NM WEST OF EAST CHOCTAWHATCHEE
  BAY...MOVING NORTHEAST AT 50 KNOTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MARINERS CAN EXPECT GUSTY WINDS...HIGH WAVES...DANGEROUS LIGHTNING...
AND HEAVY RAINS. BOATERS SHOULD SEEK SAFE HARBOR IMMEDIATELY...UNTIL
THIS STORM PASSES.

&&

LAT...LON 3041 8611 3037 8611 3038 8618 3043 8625
      3042 8626 3040 8622 3039 8630 3042 8632
      3038 8633 3039 8639 3047 8638 3049 8626
      3048 8623 3051 8620 3046 8619 3047 8615
      3046 8613 3043 8615
TIME...MOT...LOC 1323Z 246DEG 52KT 3049 8623

$$

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this special marine warning went out at Mar 3, 5:10 AM CST, 2 hours 12 minutes earlier.

Area forecast discussion, Mar 3, 5:10 AM CST, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
510 AM CST SAT MAR 3 2012

...TORNADO WATCH NUMBER 66 EXPIRED AT 5 AM CST...

.SHORT TERM (TODAY AND TONIGHT)...A COLD FRONT WITH AN ASSOCIATED
BAND OF SHOWERS AND ISOLATED THUNDERSTORMS CONTINUES TO SLOWLY MOVE
SOUTHEAST ACROSS NORTHERN PORTIONS OF THE AREA THIS MORNING. THIS
FRONT WILL GRADUALLY MOVE OFFSHORE LATER THIS MORNING THROUGH EARLY
AFTERNOON. A SLIGHT RISK A SEVERE THUNDERSTORMS CONTINUES FOR AREAS
ALONG AND EAST OF INTERSTATE 65 THROUGH LATE MORNING. THE MAIN
THREATS REMAIN DAMAGING WIND GUSTS ALONG WITH AN ISOLATED TORNADO.
SKIES WILL REMAIN CLOUDY WITH LIGHT TO OCCASIONALLY MODERATE RAIN
CONTINUING BEHIND THE FRONT AS THE UPSTREAM TROUGH WILL NOT CLEAR THE
AREA UNTIL LATE TONIGHT. A COOLER AND DRIER AIRMASS WILL FILTER INTO
THE REGION IN THE WAKE OF THE FRONT TODAY. HIGHS WILL BE DEPENDENT
ON FRONTAL PASSAGE WITH HIGHS IN THE LOWER 70S ACROSS SOUTHEASTERN
ZONES TO MID 50S ACROSS NORTHWEST ZONES. SKIES WILL CLEAR FROM
NORTHWEST TO SOUTHEAST AFTER MIDNIGHT WITH LOWS IN THE MID 30S
INLAND TO MID 40S ALONG THE COAST. 13/JC

&&

.LONG TERM (SUNDAY THROUGH FRIDAY)...RATHER QUIET WEATHER PATTERN
SHAPING UP FROM SUNDAY THROUGH WEDNESDAY...WITH PRIMARILY A
TEMPERATURE FCST EXPECTED AS SFC HIGH PRESSURE MOVES EAST ACROSS THE
SOUTHEASTERN STATES. MIN TEMPS SLIGHTLY BELOW NORMAL EACH NIGHT...IN
THE MID/UPPER 30S INTERIOR AND LOWER 40S COASTAL EARLY IN THE
WEEK...MODERATING TO UPPER 40S INLAND AND LOWER 50S COASTAL BY
WEEKS END. DAYTIME HIGHS EACH DAY IN THE UPPER 60S OVER MOST OF THE
INTERIOR AND LOWER 70S NEAR THE COAST. NO PCPN EXPECTED AT THIS TIME
THROUGH WEDNESDAY...WITH GENERALLY CLEAR TO PARTLY CLOUDY SKIES
EXPECTED. A RETURN TO SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED BY
THURSDAY AND FRIDAY AS ANOTHER STORM SYSTEM BEGINS TO DEVELOP WELL TO
OUR WEST. POTENTIAL FOR SOME ADVECTION FOG MAY AGAIN BECOME AN ISSUE
LATE NEXT WEEK AS FLOW BECOMES MORE SOUTHEASTERLY BRINGING A MOIST
AIRFLOW ACROSS THE COOLER OFFSHORE GULF WATERS. 12/DS

&&

.AVIATION (03/12Z TAF ISSUANCE)...IFR TO MVFR CIGS WILL CONTINUE
THROUGH THE DAY WITH A BRIEF PERIOD OF TSRA POSSIBLE THIS MORNING
FOLLOWED BY PERIODS OF -RA OR RA AT TIMES THROUGH THE AFTERNOON. CIGS
WILL IMPROVE AFTER MIDNIGHT TONIGHT. 13/JC

&&

.MARINE...MODERATE SOUTHWEST FLOW AHEAD OF AN APPROACHING COLD FRONT
WILL CONTINUE THIS MORNING. THE COLD FRONT WILL MOVE SOUTH OF THE
MARINE AREA BY LATE THIS AFTERNOON WITH A STRONG NORTHERLY FLOW
DEVELOPING IN ITS WAKE THROUGH SUNDAY MORNING. WINDS AND SEAS WILL
DECREASE EARLY IN THE WEEK AS HIGH PRESSURE BUILDS OVER THE AREA.
THE HIGH WILL MOVE EAST OF THE AREA BY MID WEEK WITH AN EAST TO
SOUTHEAST FLOW DEVELOPING. 13/JC

&&

.FIRE WEATHER...A COLD FRONT WILL BE MOVING EAST ACROSS THE FCST AREA
TODAY...WITH SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS
GRADUALLY ENDING FROM WEST TO EAST THROUGH THIS EVENING. A FEW OF
OF THE STORMS MAY BECOME SEVERE EAST OF I-65 AND OVER THE WESTERN
FLORIDA PANHANDLE THIS MORNING. DRIER AIRMASS WILL BE MOVING INTO THE
REGION IN THE WAKE OF THE FRONT...WITH MINIMUM RELATIVE HUMIDITIES
DROPPING INTO THE LOW/MID 20S ACROSS THE AREA ON SUNDAY. 12/DS

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      66  38  66  44 /  70  30  05  05
PENSACOLA   72  44  67  47 /  90  50  10  05
DESTIN      73  46  62  49 /  90  70  10  05
EVERGREEN   64  38  66  38 /  70  20  10  05
WAYNESBORO  59  34  65  38 /  50  10  00  05
CAMDEN      59  37  64  38 /  60  10  05  05
CRESTVIEW   72  41  69  38 /  90  60  10  05

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...SMALL CRAFT ADVISORY FROM NOON SATURDAY TO NOON SUNDAY FOR THE
     FOLLOWING ZONES: COASTAL WATERS FROM DESTIN TO PENSACOLA FL
     OUT 20 NM...COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA
     MS OUT 20 NM...MOBILE BAY...WATERS FROM DESTIN TO PENSACOLA
     FL FROM 20 TO 60 NM...AND WATERS FROM PENSACOLA FL TO
     PASCAGOULA MS FROM 20 TO 60 NM.

&&
Hazardous weather outlook, Mar 3, 5:00 AM CST, 2 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
500 AM CST SAT MAR 3 2012

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-041200-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-WAYNE-PERRY-
GREENE-STONE-GEORGE-
500 AM CST SAT MAR 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...NORTHWEST FLORIDA AND SOUTHEAST
MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS OF SOUTH
CENTRAL ALABAMA AND THE WESTERN FLORIDA PANHANDLE THROUGH LATE THIS
MORNING IN ADVANCE OF A COLD FRONT. THE PRIMARY THREAT IS DAMAGING
WINDS. THE SEVERE WEATHER THREAT WILL END BY THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SKYWARN SEVERE STORM SPOTTER NETWORKS MAY BE REQUESTED
THIS MORNING.

GMZ630-650-655-670-675-041200-
MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-
500 AM CST SAT MAR 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE COASTAL
WATERS OF ALABAMA AND NORTHWEST FLORIDA.

.DAY ONE...TODAY AND TONIGHT

HAZARDOUS CONDITIONS FOR SMALL CRAFT WILL DEVELOP TODAY AND CONTINUE
THROUGH SUNDAY MORNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A SMALL CRAFT ADVISORY IS IN EFFECT NOON SATURDAY THROUGH NOON SUNDAY
FOR STRONG OFFSHORE WINDS BEHIND THE
FRONT.

In the hours before

Special weather statement, Mar 3, 3:17 AM CST, 4 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
317 AM CST SAT MAR 3 2012

ALZ051>055-031000-
CHOCTAW AL-MONROE AL-WASHINGTON AL-WILCOX AL-CLARKE AL-
317 AM CST SAT MAR 3 2012

...STRONG THUNDERSTORMS WILL AFFECT SOUTHERN CHOCTAW...NORTHWESTERN
MONROE...NORTHERN WASHINGTON...SOUTHWESTERN WILCOX AND CLARKE
COUNTIES IN SOUTHWEST ALABAMA...THROUGH 400 AM CST...

AT 308 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
BROKEN LINE OF STRONG THUNDERSTORMS THAT EXTENDED FROM NEAR
CLARKSVILLE...TO 4 MILES WEST OF JACKSON...TO 4 MILES SOUTH OF
CHATOM...MOVING EAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ROCKVILLE...          HOBSON...             YELLOW BLUFF...
  PINE HILL...          WHATLEY...            WALKER SPRINGS...
  THOMASVILLE...        JACKSON...            GROVE HILL...

THE PRIMARY THREATS FROM THESE STORMS ARE WIND GUSTS OF 35 TO 45
MPH. WINDS THIS STRONG COULD BLOW OFF TREE LIMBS AND ALSO BLOW AROUND
SMALL UNSECURED OBJECTS. SEEK SHELTER UNTIL THE STORMS HAVE PASSED.
DOPPLER RADAR ALSO INDICATES WEAK ROTATION WITHIN THESE STORMS.
REMEMBER...THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO
ADVANCE WARNING.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 AM CST SATURDAY MORNING
FOR SOUTHWESTERN ALABAMA AND NORTHWEST FLORIDA AND SOUTHEAST
MISSISSIPPI.

&&

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 2, 7:47 PM CSTTornado WarningMOBChoctaw26 min
Mar 3, 12:01 AM CSTAreal Flood AdvisoryMOBChoctaw, Clarke, Washington4 hr
Mar 3, 6:26 AM CSTSpecial Marine WarningMOB64 min
Mar 3, 12:46 PM CSTGale WarningMOB20 hr
Mar 3, 12:46 PM CSTSmall Craft AdvisoryMOB20 hr
Mar 3, 2:21 PM CSTFire Weather WatchMOBButler, Choctaw, Clarke, Conecuh, Covington, Crenshaw and 4 more17 hr
Mar 3, 9:15 AM CSTAreal Flood AdvisoryMOBEscambia, Okaloosa, Santa Rosa3 hr

Nearby

Special Marine Warnings in Alabama, 2012Every special marine warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.